The increasing incidence of haemolytic anaemia from 1983 might appear to have been related to the launch of the 100 mg single daily dose formulation on 31 January 1983 (see Figure 12.1). However, no evidence emerged to support this. It appears that new additional sales were generated by this launch and that the associated promotion may have made doctors more aware of nomifen-sine. Prescriptions, sales and market share increased in 1983 by 21%, 32% and 18%, respectively. This, together with the data sheet changes and literature reports, may have served to alert doctors to the association of unusual symptoms with the use of nomifensine.
Reports of other severe untoward events that could have had an immunological basis also appeared in the literature in 1984-1985: thrombocytopenia (Green et at., 1984), hepatitis (Vaz et at., 1984), alveolitis (Hamm et at., 1985) and a systemic lupus erythematosus (SLE)-like reaction (Garcia-Morteo and Maldonado-Cocco, 1983; Schonhofer and Groticke, 1985). Those appearing in the British medical literature could possibly have contributed to an increased awareness amongst prescribers of adverse events associated with the drug. The first fatal case of immune haemolysis was published in 1985 (Sokol et al, 1985) and two other cases were reported later the same year (Hamm et al., 1985; Schonhofer and Groticke, 1985).
In the early- to mid-1980s following the withdrawal of benoxaprofen and the recognition of problems with other non-steroidal anti-inflammatory drugs, together with promotion of the government's Yellow Card scheme, there was an increasing acceptance amongst doctors of the need to report adverse experiences with commonly prescribed drugs. In September 1983, the antidepressant zimeldine was withdrawn from the market following the identification of a serious neurological disorder, the Guillain-Barré syndrome. The publicity given to this may have affected the reporting of adverse events to drug therapy, including nomifensine.
The purpose of showing the comparative incidences of fever, hepatic reactions and haemolytic anaemia in Figure 12.2 is not to suggest any common underlying pathology to these three conditions; none has ever been substantiated. It is to indicate that, whilst reporting rates of haemolytic anaemia and hepatic problems (enzyme changes, jaundice or hepatitis) significantly increased with time, this was not the case with reports of febrile reactions. The incidence of these never reached the same levels as in some other countries, for example Germany. Cases in the United Kingdom in which fever was associated with haemolysis were catalogued in the haemolytic anaemia group.
Table 12.2 shows the UK manufacturer's total database of 296 events; this is to be compared with the CSM's Yellow Card database of 543 suspected adverse reactions. The company had 45 reports of haemolytic anaemia of which 43 were thought to be associated with the drug. This is to be compared with the CSM's 59 reports of which 49 contained sufficient information to attribute nomifensine as the probable, or a possible, cause. Forty-five of the 49 (92%) patients were women, although females received only 71% of the prescriptions for the drug. Some of the subjects, who had had a previous course of nomifensine without experiencing unwanted effects, developed acute haemolytic
Table 12.2. Nomifensine adverse events reported to the UK manufacturer 1977-1986.
Total number of reports
Haematological Aplastic anaemia Increased bleeding time Leucopenia Thrombocytopenia Positive Coombs' test Haemolytic anaemia
Hepatic disorders Jaundice
Abnormal liver function tests
Influenza-like symptoms Allergic reactions Other Renal
Interstitial nephritis Other
Central nervous system
Was this article helpful?